Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 121, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 23, 1998, 1:22 AM CDT for Geary County, Riley County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1998, 1:22 AM CDT (06:22 UTC)
- Expired
- Jun 23, 1998, 2:05 AM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Geary County, KS, Riley County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 1:36 AM CDT | Hail 0.75 | Ft Riley, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1688 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KTOP 230622 RRA
SVRTOP
KSC061-161-230705-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
122 AM CDT TUE JUN 23 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS
SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 205 AM CDT
* AT 118 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF JUNCTION CITY...MOVING
NORTH AT 20 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
MILFORD LAKE
KEATS
RILEY
MILFORD
OGDEN
MANHATTAN
JUNCTION CITY
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
PFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:35 PM CDT, 9 hours 47 minutes earlier.
Area forecast discussion, Jun 22, 3:35 PM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT MON JUN 22 1998 ...FLASH FLOODING POTENTIAL MAIN CONCERN THIS FORECAST... WITH LAST NIGHTS CONVECTIVE RAINS...MAIN CONCERN IS CENTERED ON POTENTIAL FOR FLASH FLOODING TONIGHT AND TUESDAY FORENOON. FFG VALUES MAINLY IN THE ONE TO TWO INCH RANGE. THESE AMOUNTS COULD EASILY BE MET TONIGHT WITH FORECAST SCENARIO. WARMFRONT LIKELY ALONG SRN KS BORDER ATTM. STG THETA-E ADVECTION INTO THE NORTHEAST COUNTIES TO OCCUR THIS EVENING WITH GENERATION OF CONVECTION AGAIN LIKELY. SLOW MOVEMENT OF THIS ACTIVITY WILL PRODUCE FIRST THREAT OF FLASH FLOODING. SECOND THREAT OF SGFNT CONVECTION WILL COME WITH CONVECTIVE COMPLEX OVER THE HIGH PLAINS. HAVE HAD TELCON WITH HPC AND FEEL MAX PRECIPITATION WILL INDEED BE CLOSER TO WARM FRONTAL ZONE...BUT I BELIEVE THE WARM FRONT WILL BE FURTHER SOUTH IN KANSAS. MCS MOTION MACRO FROM GRIDDS SUGGESTS MCS IN NE WILL MOVE SOUTHEAST INSTEAD OF EAST AS IMPLIED BY SUBJECTIVE QPF/HEAVY PRECIPITATION FORECAST. STRONG LOW LEVEL JET INTO THE FRONT AS DEPICTED BY MODEL OF CHOICE...THE ETA...WOULD SUPPORT CONTINUATION OF MCS EVEN THOUGH UPPER WAVE MOVING THROUGH TONIGHT IS NOT NEARLY AS STRONG AS LAST NIGHTS. WILL ISSUE FLASH FLOOD WATCH ALL CWA INTO TUESDAY FORENOON DUE TO EXPECTED ARRIVAL OF MCS A LITTLE LATER THAN LAST NIGHT...PROBABLY TOWARD ERN COUNTIES BY 12Z. BEYOND 18Z TOMORROW...EXPECT LITTLE IN THE WAY OF PCPN AS CAPPING TAKES OVER AND WAVES REMAIN NORTHWEST OF CWA. ONLY FLY IN THE OINTMENT IS CONVECTIVE FORECAST MOVEMENT IS NEARLY DUE SOUTH BY 12Z WEDNESDAY...THUS ANY STRONG CONVECTION TO OUR NORTH COULD BE APPROACHING IN SPITE OF STRONG CAP WEDNESDAY FORENOON. .TOP...FLASH FLOOD WATCH TONIGHT AND TUESDAY FORENOON ALL OF CWA OR NORTHEAST OF A LINE FROM CONCORDIA THROUGH ABILENE AND EMPORIA TO GARNETT.
In the hours before
Special weather statement, Jun 22, 9:50 PM CDT, 3 hours 32 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230850- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 950 PM CDT MON JUN 22 1998 THE FOLLOWING COUNTIES IN NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS ARE INCLUDED IN SEVERE THUNDERSTORM WATCH 643 WHICH IS IN EFFECT UNTIL 4 AM CDT... KSC027-029-089-123-141-143-147-157-163-183-201-230900- ...NORTH CENTRAL... CLAY CLOUD JEWELL MITCHELL OSBORNE OTTAWA PHILLIPS REPUBLIC ROOKS SMITH WASHINGTON KSC013-085-087-117-131-149-161-230900- ...NORTHEAST... BROWN JACKSON JEFFERSON MARSHALL NEMAHA POTTAWATOMIE RILEY KSC003-017-031-045-059-061-111-127-139-177-197-230900- ...EAST CENTRAL... ANDERSON CHASE COFFEY DOUGLAS FRANKLIN GEARY LYON MORRIS OSAGE SHAWNEE WABAUNSEE PB
Special weather statement, Jun 22, 9:50 PM CDT, 3 hours 32 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230850- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 950 PM CDT MON JUN 22 1998 THE FOLLOWING COUNTIES IN NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS ARE INCLUDED IN SEVERE THUNDERSTORM WATCH 643 WHICH IS IN EFFECT UNTIL 4 AM CDT... KSC027-029-089-123-141-143-147-157-163-183-201-230900- ...NORTH CENTRAL... CLAY CLOUD JEWELL MITCHELL OSBORNE OTTAWA PHILLIPS REPUBLIC ROOKS SMITH WASHINGTON KSC013-085-087-117-131-149-161-230900- ...NORTHEAST... BROWN JACKSON JEFFERSON MARSHALL NEMAHA POTTAWATOMIE RILEY KSC003-017-031-045-059-061-111-127-139-177-197-230900- ...EAST CENTRAL... ANDERSON CHASE COFFEY DOUGLAS FRANKLIN GEARY LYON MORRIS OSAGE SHAWNEE WABAUNSEE PB
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 58 min |
| Jun 23, 12:30 AM CDT | Severe Thunderstorm Warning | TOP | Clay | 30 min |
| Jun 23, 12:34 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 46 min |
| Jun 23, 12:49 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 31 min |
| Jun 23, 1:14 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 46 min |
| Jun 23, 1:29 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 46 min |
| Jun 23, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 45 min |
| Jun 23, 1:57 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 43 min |
| Jun 23, 2:22 AM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
| Jun 23, 2:51 AM CDT | Severe Thunderstorm Warning | TOP | Franklin | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.